Medication Diaries: Medication Fears

Since I haven’t talked much about medication, I thought I’d do something a little different. I’m going to do sort of a medication diary. Someone I recently subscribed to on YouTube has a series on their channel about their journey with medication (for a different condition) and I was kind of inspired by that. So I’ve created a label on my blog here where I would put any posts that are about my medication journey: Medication Diaries

Since I haven’t done this before, I wanted to start off with sort of a recap of my history (which really doesn’t go that far back). So here goes.

The idea of going on medication didn’t really scare me much initially. I’m already on a bunch of stuff for asthma and sinus issues and allergies. One more can’t hurt, right? Haha…yeah. I know.

Generalized anxiety disorder (GAD) is usually treated with a low dosage antidepressants. It has something to do with how similar it is to depression, I guess. (And in many cases exists together with anxiety.) When my doctor started telling me about side effects and how it doesn’t start working for a few weeks. And then, if you want to stop taking it, you can have withdrawal symptoms.

Withdrawal symptoms?

What?!

That got my attention.

After I thought about it for a while I figured, if it works, then I won’t need to stop it, so I won’t have to go through that anyway, right?

Strict Schedule

I was very religious about what time I took it every day. Exact same time. Wouldn’t take it any more than 10 minutes early or 10 minutes late.

I was scared that if I took it too soon or forgot to take it, something bad would happen.

When I was visiting my parents at Christmas, I took it two hours later each day, because I was two time zones ahead of my home time zone.

Increased Dose

A couple months in, I told my doctor that I didn’t feel like it was working.

Because GAD is usually treated with a low dose, and now that he felt I had “depressive tendencies” (whatever that means) he said we should try increasing the dose.

Because I had experienced some side effects when I first started the medication, I expected (as my doctor also suggested) to experience some of those again.
I guess because my body was already mostly used to it, it wasn’t a big deal. I only really experienced one of the side effects I had previously, which was my stomach being upset for a day or two. It wasn’t as bad this time.

Missed Dose

When I was moving (at the end of February), my morning routine got completely messed up. Not to mention the different time zone each day was throwing me for a loop.

The second day of driving, I realized at about 3 in the afternoon that I had forgotten to take my pill. I usually took it at 7:50am, mountain time. I was now in Eastern time, and it was several hours after I should have taken it.

I had a small panic attack.

I don’t know what I was expecting.

My brain didn’t explode.
I didn’t pass out.
I wasn’t tired (any more than I would have been so many hours a day of driving).
No hallucinations.
Not even a headache.

Nothing bad happened.

They tell you that if you miss a dose, to take it as soon as you remember, unless it is almost time for your next one, then just skip the missed dose.

So, at my next stop, I dug through my suitcase in the trunk of my car until I found my pills, took one, and threw the bottle in my purse so I wouldn’t forget the next day.

Instead of taking it at the same time the next day, because I was scared of taking too much, I intentionally waited until the afternoon to take it.

I don’t think that’s what you’re supposed to do. But I did it anyway. For the next week, I gradually pushed my doses up an hour or two to get back to a morning schedule.

No good reason for it, except I was scared of having too much of the drug in my system at once. For some reason, I felt like having too much in my system would cause something bad was to happen.

In the back of my mind, I knew I was wrong. Anxiety is usually irrational.

Changing Medications

Several weeks later, I met with my new doctor, and one of the things we discussed was the fact that I felt like the prescription I was on was not helping.
He first said that he thought the specific medication I was on was an odd choice. Its a newer drug (which I knew) and he had never really seen anyone on it.
Due to the withdrawal effects from suddenly stopping an antidepressant, his first suggestion was to increase the dose. (The particular medication I was taking has 3 doses, 50mg, 100mg, and 150mg. I started on 50, and had already increased to 100.) That’s easier to do, however, if it still didn’t work, it would be harder to come down from it.
I didn’t really like that idea, and I think he was able to tell, so he then mentioned a few other antidepressants and talked about the possibility of changing my medication altogether.
That was something my previous doctor had not done, was discuss other medications with me. There are many kinds of antidepressants out there, and my old doctor had only given me one choice. I went with my new doctors recommendation of one that he said is one of the highest rated antidepressants out there. It also has several more options for doses.
He also gave me another option. I could come off the first medication completely and wait and see how I felt, before deciding to start a new one. Or we could transition between the two.
I don’t think I’m ready to give up on the idea of medication yet, and I have read in many places that the best results come from a combination of medication and cognitive behavioural therapy (CBT), which is something else I am starting.
Luckily, he was able to find some sample packs of the 50mg tablets of my old medication, since I was taking the 100mg tablets (and they are gradual release, so you aren’t supposed to cut or chew them) so he didn’t have to write me two prescriptions. So, the next day, I dropped the old medication down to 50mg, and started 50mg of my new medication.
The first week seemed to be ok.
I did start to feel some discomfort in my stomach, as I had when I began the previous medication, about a week in. He gave me three weeks worth of the old medication but basically gave me the freedom to ween myself off how I wanted. He said that if I stopped it and I didn’t feel good, I could cut them in half, even though you aren’t supposed to, to help with the withdrawal symptoms.
On the 9th day, I decided that any symptoms I was having from lowering the dosage couldn’t be much worse if I stopped entirely, so on the 10th day, I only took the new medication and did not take the old one.
I was so scared. I almost wasn’t willing to do it. After I put the package in my drawer, I almost pulled it back out again to take one. Then I thought about cutting one in half. Then changed my mind.
Then I realized, I was going out, and would be away from the house that evening, and if something bad happened, I wouldn’t be able to take it.
After I ran through all the bad thoughts, I said, screw it! I slammed the drawer shut and continued on with my day.
Two days later I had a really bad headache. It didn’t occur to me right away what it might be from. Other than that, not much has happened.
My stomach has been a bit upset the last couple days but that could be from the restaurant food I’d had or any number of other things. Its still a bit off today, but not bad. I have a bit of a headache right now, but minor.
So far so good.
I meet with my doctor again later this week. I am also starting CBT. I had my first appointment with a mental health person at my new doctors office (my previous doctor didn’t push this as much, but I know its something I need to do) last week and I got a giant book to go along with it. I have some pages to read before my second appointment, which is also this week. So, we’ll see how that goes.

Leave a Reply